Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 137, NWS Tallahassee, FL

November 1, 1997Jackson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 1, 1997, 2:39 PM CST for Jackson County, Florida. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 1, 1997, 2:39 PM CST (20:39 UTC)
Expired
Nov 1, 1997, 3:45 PM CST
In force
66 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Jackson County, FL

What was reported inside it

TimeReportWhereRemark
Nov 1, 3:10 PM CSTHail 0.75Marianna, FLStorm spotters and Jackson County Sheriff reported dime size hail in Marianna.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 1, 1:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 012039 RRA
SVRTLH
FLC063-012145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 PM EST SAT NOV 1 1997

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM CST (445 PM EST)
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN FLORIDA

   ...JACKSON COUNTY
 
AT 238 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY TALLAHASSEE
DOPPLER RADAR MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
COTTONDALE                BY 239 PM CST
MARIANNA                  BY 255 PM CST
DELLWOOD                  BY 314 PM CST
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 9:55 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Nov 1, 9:55 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1048 AM EST SAT NOV 1 1997

CRNT ZONE FCSTS STILL LOOK PRETTY GOOD...BUT MAY UPDATE BIG BEND
ZONES TO MENTION THAT MAIN THREAT WILL BE DRG LATE AFTN HRS. WILL
ALSO UPDATE HAZARDOUS WX OUTLOOK TO MAKE SOME ADJUSTMENT SINCE SPC
HAS MODIFIED PREVIOUS OUTLOOK TO INCLUDE MDT RISK FOR ALL OF MY
CWA.

MOLLERE

In the hours before

Special weather statement, Nov 1, 10:20 AM CST, 4 hours 19 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ121>131-142>148-155>161-011900-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1120 AM EST SAT NOV 1 1997

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EXTREME SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA PANHANDLE...AND BIG BEND.

PLENTY OF SUNSHINE ACROSS MOST OF THE AREA THIS MORNING WILL ALLOW
TEMPERATURES TO RISE INTO THE UPPER 70S TO LOWER 80S DURING THE EARLY
AFTERNOON. AS A RESULT...THE ATMOSPHERE WILL BECOME INCREASINGLY
UNSTABLE IN ADVANCE OF A COLD FRONT RAPIDLY APPROACHING FROM THE LOWER
MISSISSIPPI VALLEY DURING THE EARLY AFTERNOON. IN ADDITION...WIND
SHEAR WILL ALSO INCREASE ACROSS THE REGION.

THIS COMBINATION OF INSTABILITY AND WIND SHEAR WILL ALLOW SOME
THUNDERSTORMS TO BECOME SEVERE ACROSS THE REGION...DURING THE MID
AFTERNOON OVER THE PANHANDLE AND SOUTHEAST ALABAMA AND EXTENDING
THROUGH THE EARLY EVENING OVER SOUTH CENTRAL GEORGIA AND THE
EASTERN PART OF THE FLORIDA BIG BEND. THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. HOWEVER...A FEW TORNADOES ARE
POSSIBLE ACROSS SOUTHEAST ALABAMA....SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA PANHANDLE AND BIG BEND...WHERE INSTABILITY WILL
BE GREATEST DURING THE MID TO LATE AFTERNOON HOURS.

THE THREAT FOR SEVERE WEATHER SHOULD END BY MID TO LATE EVENING AS
THE COLD FRONT MOVES ACROSS THE REGION.

STORMZ SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON SINCE
SEVERE WEATHER WATCHES WILL LIKELY BE ISSUED ACROSS PORTIONS OF THE
REGION.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 1:36 PM CSTSevere Thunderstorm WarningTAEWalton54 min
Nov 1, 2:08 PM CSTSevere Thunderstorm WarningTAEHolmes, Washington62 min
Nov 1, 5:24 PM CSTTornado WarningTAECalhoun, Jackson46 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.